When considering post-combat injuries in veterans, PTSD, missing limbs, and brain damage may come to mind. What many often don’t consider is hearing loss as a severe combat injury. Here are 5 facts you may not know about hearing loss among veterans.
The number one injury soldiers suffer from combat is loss of hearing. – Hearing loss beats out PTSD (post-traumatic stress disorder) as the number one service-connected disability. IEDs (improvised explosive devices) can cause hearing damage just as much as commonplace military noise can. Tinnitus and hearing loss, both short- and long-term, are also often caused by loud engines of war such as planes, warships, and combat tanks as well as loud weapons and bombs. Veterans of the post-9/11 conflicts are the most affected population in terms of hearing loss. An astounding 414,000 veterans serving post-9/11 have returned home with mild to severe tinnitus or hearing loss.
Veterans have been found to be more susceptible to loss of hearing than those who haven’t served in the military. – Veterans are 30 percent more likely than nonveterans to suffer hearing loss of the severe kind. Additionally, post-911 soldiers were actually four times more likely to lose their hearing than civilians.
It may be that recent combat soldiers are likelier to lose their hearing than veterans of past conflicts. – Larger and louder weapons technology very likely contributes to higher numbers of veterans with hearing loss. Field generators, “bunker buster” bombs, and loud transportation such as helicopters can be deafening.
Unfortunately, many of the soldiers who come home with loss of hearing do not seek help. – According to experts, many soldiers with hearing loss or tinnitus choose to live with the problem, rather than getting help. Astoundingly, it takes an average of 7 years for a person to get help for hearing damage.
Breakthroughs in neuroscience may help those who suffer severe tinnitus. – Some scientists assert that low serotonin levels may be linked to how severe a person’s tinnitus can be. Low serotonin can cause insomnia, depression, and anxiety. Some veterans with tinnitus have found that anti-depressants combined with other tinnitus therapies eased their chronic condition significantly.